One of the hardest lessons I have had to learn as being a diabetic was – how to manage hypoglycemia and the risks of severe hypoglycemia. Here are some of the lessons I have learnt.
Diagnosed as an Insulin Dependant Type-2 Diabetic
No matter if you are a Type 1 or Type 2 diabetic, diagnosed as an adult, learning how to be a good diabetic has a steep learning curve. Bolus, pre-bolus, basal, carbohydrate counting, glucose, CGM (Continuous Glucose Monitor), when to make the move to an insulin pump, it is enough to make your head spin.
What I found even more challenging, there does not seem to be the same rigour and education given to adults learning to manage the disease as there are for parents in the juvenile diabetes community. I found I was learning by trial and error. Don’t get me wrong, my local diabetes education clinic is amazing – however, their adult programs are geared more for typical Type 2 diabetics and not someone like myself that is insulin-dependant.
In the three years I have been an insulin dependant type 2 diabetic – hypoglycemia or low blood glucose (or blood sugar) has been one of the harder lessons I have had to face.
What is hypoglycemia?
Blood glucose (or blood sugar) is your body’s main energy source. When you have an abnormally low level of blood sugar, your body’s ability to properly function may be impaired as a result. This condition is called hypoglycemia, and it’s officially defined as:
- A blood glucose level of below 4.0 mmol/L (70 mg/dL),
- The development of autonomic or neuroglycopenic symptoms as described in the table below, and
- Symptoms responding to the administration of carbohydrate (1).
Hypoglycemia is most frequent in people with type 1 diabetes, followed by people with type 2 diabetes managed by insulin, and people with type 2 diabetes managed by sulfonylureas.
What are the signs and symptoms of hypoglycemia
The signs and symptoms of hypoglycemia affect both Neurogenic and Neuroglycopenic aspects of our bodies. Some examples of these symptoms can include:
- Difficulty concentrating
- Confusion, weakness, drowsiness, vision changes
- Difficulty speaking, headache, dizziness
Learning to be the best diabetic possible
As a newly diagnosed diabetic we leave our endocrinologists office or the Diabetes Clinic with a prescription for insulin, some general guidelines on bolus and basal insulin dosing, and well…. What more is there right? For me, I was told, 4 units of insulin with each meal.
SIDE NOTE: As a Type 2 diabetic, my pancreas is running at about 15% efficiency. Bonus, it still does something. I take a few daily pills to help give it a bit of a kick start, so let’s say –25% efficiency with the help of my T2 medication. My bolus (mealtime) insulin is there to help my body along and not necessarily to do all of the work as insulin would with a Type 1 diabetic. Read more about me here.
So Ok easy enough, right? 4 units, I have this!
- Pizza – 4 units (Carbs: 50g)
- Subway 6” Spicy Italian Sub Sandwich – 4 units (Carbs: 40g)
- Subway 12” Spicy Italian Sub Sandwich – 4 units (Carbs: 80g)
- All you can eat sushi – 4 units (20 pieces = Carbs: 200g)
- Green salad, balsamic dressing and grilled chicken – 4 units (Carbs: 3g)
My Carb-Counting Blunder and Hypoglycemia
Wait – hold it right there? 3 grams of carbs with my salad and 4 units of insulin? Can you guess what happened the first time I gave this a try?
Let’s just say 80% of the hypoglycemia symptoms hit me about an hour after lunch. There I was sitting at my desk, beads of sweat forming on my brow, then my chest – before long, my shirt was drenched with sweat, and not quite knowing what I had done wrong and the frightening feeling of the onset of hypoglycemia. Fortunately, I was able to consume the recommended dose of glucose tablets Buy Here to raise my blood sugars, however, not before literally sweating through my clothing. A moderate to severe hypoglycemia event is truly a #daychanger.
Over the few times I have been hit with a mild to moderate hypoglycemia accident I have been prepared enough to have been able to navigate away from a severe hypoglycemic situation where I may not have been able to consume enough glucose to stabilize my body needing 3rd party assistance such as an emergency Glucagon injection like the recently approved Baqsimi Nasal Glucagon, or even worse emergency medical services.
My bigger concern? What did I do wrong? How could I be better prepared? No one told me how serious my hypoglycemia situation could have escalated to if I didn’t have glucose tablets on hand, and more importantly would my office friends have known how to have helped if I had not been able to treat myself? Would they have even known about Glucagon, the standard treatment for Severe Hypoglycemia, would she have known how to mix the syringe, or had the confidence to even try?
As Donald Rumsfeld said “there are also unknown unknowns. There are things we don’t know we don’t know.” The simple risks associated with a life relying on insulin was one of them.
The goal to treat for hypoglycemia is to detect and treat a low blood glucose (or low sugar) level promptly by using an intervention that provides the fastest rise in blood glucose to a safe level, to eliminate the risk of injury and to relieve symptoms quickly. It is also important to avoid over-treatment since this can result in rebound hyperglycemia and weight gain.
The typical treatment for Hypoglycemia is 15 g of glucose to produce an increase in BG of approximately 2.1 mmol/L within 20 minutes. This provides adequate symptom relief for most people. Examples of 15 g of carbohydrate, as recommended by Diabetes Canada, for the treatment of mild-to-moderate hypoglycemia include:
- 15 g of glucose in the form of glucose tablets
- 15 mL (3 teaspoons) or 3 packets of table sugar dissolved in water
- 5 cubes of sugar
- 150 mL of juice or regular soft drink
- 6 Life Savers™ (1 = 2.5 g of carbohydrate)
- 15 mL (1 tablespoon) of honey
Note: Be sure to discuss your best treatment options with your diabetes professional.
Hyperglycemia and Severe Hypoglycemia
Many Canadians living with diabetes are less familiar with severe hypoglycemia, where a person is unable to take fast-acting sugar on their own and relies on someone else to help them. While less common than mild or moderate hypoglycemia, anyone receiving insulin or insulin releasing medication is at risk.
Typically, blood sugar levels fall below 2.8 mmol/L during a severe episode and the person may show some or all of the signs of mild and moderate hypoglycemia. In addition, they may lose consciousness or have seizures. In rare cases, severe hypoglycemia can be life-threatening.
Diabetes Canada (2) recommends that a severe hypoglycemic episode in a conscious person with diabetes should be treated by consuming 20 g of carbohydrates, in the form of glucose tablets or other another source of fast-acting sugar.
Severe hypoglycemia in an unconscious person needs to be treated with a glucagon emergency kit such as Baqsimi Nasal Glucagon. In these situations, emergency services must be called. Baqsimi is a treatment for severe hypoglycemia, which is a known risk for diabetics but not the only cause of hypogycemia.
Hypoglycemia can happen anytime, anywhere: Ensure you have a Hypoglycemia Plan
As a diabetic, you are at risk of severe hypoglycemia anytime, anywhere. I have had to deal treat mild to moderate hypoglycemia at home, at work, at the gym working out, and even simply while out for a walk.
Make sure your close friends and family know what to do in the case of a severe episode, so they can take action if you need help. In every case of severe hypoglycemia, I always carry my Baqsimi and glucose tablets wherever I go.